Energy supplements and fat-burning pills may be helpful for supporting your fitness goals and efforts to improve your body composition, but they can also cause side effects. Many ingredients that promote increased energy levels and encourage fat burning have known side effects, and some ingredients may not have been researched adequately, as the FDA does not require manufacturers to prove supplements are safe prior to selling them.
Nausea and Vomiting
Energy supplements and fat burning pills may cause nausea, as many contain caffeine and green tea extract, both of which may trigger nausea. The University of Maryland Medical Center explains that consuming too much caffeine may also trigger caffeine overdose, which can induce stomach discomfort and vomiting.
Increased Blood Pressure
Another common ingredient in energy supplements and fat burning pills is yohimbine, a stimulant that may help increase your metabolic rate and promote enhanced calorie burning. While yohimbine can be beneficial, it may also cause elevated blood pressure. Caffeine may also increase your blood pressure, so take care when taking energy supplements or fat burning pills that contain both of these ingredients.
Adverse Effects on Cholesterol Levels
A common ingredient in many stimulant-free fat burning pills is conjugated linoleic acid, or CLA, a type of trans fat. Although some research suggests that CLA may help reduce your body fat percentage, a study published in the March 2010 issue of "PLoS One" explains that CLA, as with other trans fats, can increase your levels of LDL, or bad, cholesterol, and reduce your levels of HDL, or good, cholesterol.
Yohimbine and caffeine may both cause dizziness. Caffeine is also a diuretic, which means that it may leave you dehydrated, another potential cause of dizziness.
Energy supplements and diet pills often contain guarana, an herbal ingredient that provides caffeine. This ingredient may cause diarrhea, and green tea supplements and caffeine can also increase the likelihood of this side effect.